Alert archive / Nebraska / Tornado Warnings in 2011

Tornado Warning 14, NWS Omaha, NE

May 12, 2011Saunders County, Nebraska

NWS Omaha, NE issued this tornado warning at May 12, 2011, 8:52 PM CDT for Saunders County, Nebraska. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 8:52 PM CDT (01:52 UTC)
Expired
May 12, 2011, 9:15 PM CDT
In force
23 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Saunders County, NE

The radar

The Omaha radar (KOAX), 20 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:37 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.9 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1648 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WFUS53 KOAX 130152
TOROAX
NEC155-130215-
/O.NEW.KOAX.TO.W.0014.110513T0152Z-110513T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
852 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN SAUNDERS COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 915 PM CDT

* AT 850 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 7 MILES NORTHWEST OF ASHLAND...OR 22 MILES  
  NORTHEAST OF LINCOLN...AND MOVING NORTHEAST AT 15 MPH. PEOPLE IN   
  MEMPHIS TAKE COVER NOW!!

* LOCATIONS IMPACTED INCLUDE...
  MEMPHIS AND MEMPHIS STATE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 4106 9654 4121 9650 4125 9643 4119 9633
      4118 9632 4116 9632 4104 9642
TIME...MOT...LOC 0151Z 204DEG 13KT 4110 9647

$$

DERGAN
2 follow-up statements
051 
WWUS53 KOAX 130159
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
859 PM CDT THU MAY 12 2011

NEC155-130215-
/O.CON.KOAX.TO.W.0014.000000T0000Z-110513T0215Z/
SAUNDERS NE-
859 PM CDT THU MAY 12 2011

...A TORNADO WARNING REMAINS IN EFFECT FOR EAST CENTRAL SAUNDERS
COUNTY UNTIL 915 PM CDT...

AT 855 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS 
DANGEROUS STORM WAS LOCATED 6 MILES NORTHWEST OF ASHLAND NEAR 
MEMPHIS...OR 24 MILES NORTHEAST OF LINCOLN...MOVING NORTHEAST AT 15 
MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN SAUNDERS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR
THE TORNADO. TAKE COVER NOW.

TORNADOES ARE DIFFICULT TO SEE AND CONFIRM AT NIGHT. TAKE COVER NOW.

&&

LAT...LON 4110 9651 4119 9648 4125 9643 4119 9633
      4118 9632 4116 9632 4106 9641
TIME...MOT...LOC 0159Z 224DEG 13KT 4112 9643

$$

DERGAN
016 
WWUS53 KOAX 130216
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
916 PM CDT THU MAY 12 2011

NEC155-130226-
/O.EXP.KOAX.TO.W.0014.000000T0000Z-110513T0215Z/
SAUNDERS NE-
916 PM CDT THU MAY 12 2011

...THE TORNADO WARNING FOR EAST CENTRAL SAUNDERS COUNTY HAS
EXPIRED...

THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT 
FOR THE AREA UNTIL 10 PM. HAIL...GUSTY WINDS AND HEAVY RAIN ARE 
LIKELY WITH THIS THUNDERSTORM.

LAT...LON 4110 9651 4119 9648 4125 9643 4119 9633
      4118 9632 4116 9632 4106 9641
TIME...MOT...LOC 0159Z 224DEG 13KT 4112 9643

$$

DERGAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 12, 2:46 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, May 12, 2:46 PM CDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
246 PM CDT THU MAY 12 2011

.DISCUSSION...

ONE MORE ACTIVE EVENING THEN PATTERN FLIPS BACK TO WHAT IT WAS
OVER THE LATTER HALF OF APRIL/EARLY MAY...COOL.

FOR TONIGHT...CURRENT WATER VAPOR SATELLITE IMAGERY SHOWED UPPER
LOW PIVOT POINT NEAR MCK AT 19Z. PRIOR TO THAT TIME SHOWER/ANY
CONVECTION WAS TIED MORE CLOSELY TO THE UPPER LOW ALTHOUGH THAT
WILL BE CHANGING INTO EVENING. CONVECTION SHOULD BECOME MORE
WIDESPREAD NEAR DRY LINE FROM SCNTRL NEBRASKA INTO KS WHICH WAS
PUNCHING UP TOWARD SERN NEBRASKA...AND ALSO POSSIBLY NEAR
BOUNDARY IN NERN NEBRASKA. WITH ACTIVITY LIKELY INCREASING ACROSS
THE FORECAST AREA PER 4KM WRF...CATEGORICAL POPS APPEAR IN ORDER
THIS EVENING DECREASING SOME AFTER 06Z AS STRONGEST CONVECTION
EITHER WEAKENS OR MOVES OUT BY THAT TIME. BESIDES LARGE HAIL
THREAT WITH LOW FREEZING LEVEL PER 18Z OAX SOUNDING...TORNADO
THREAT EXISTS AS LOW LEVEL SHEAR NEAR BOUNDARIES IS DECENT. LTL/NO
CHANGES TO MINIMUM TEMPERATURES TONIGHT WITH PREVIOUS FORECAST AND
MAV/MET BLEND ACCEPTED.

UPPED POPS FIRST HALF OF FRIDAY AS UPPER LOW APPEARS IT WILL BE A
BIT SLOWER TO DEPART. OTHERWISE...A CONSIDERABLE AMOUNT OF CLOUDS
EXPECTED THROUGH THE WEEKEND WITH TEMPERATURES MUCH BELOW NORMAL.
LOWERED HIGHS A BIT FRIDAY/SATURDAY AS THERE WAS STILL A STRONG
SIGNAL THAT A LOT OF LOW CLOUDS COULD LINGER IN NWRLY FLOW.
ADDED SMALL PRECIP CHANCES SATURDAY AFTERNOON NRN ZONES AS DECENT
RUN TO RUN SUPPORT AND AGREEMENT BETWEEN GFS/ECMWF AS UPPER LOW
NOW OVER SOUTHERN CANADA BEGINS DROPPING SWD. HOW FAR SOUTHWEST
THIS PRECIP SPREADS ON SUNDAY STILL IN QUESTION...AND AT THIS TIME
KEPT IT CONFINED TO ABOUT THE ERN 2/3RDS AS FORCING BECOMES A
LITTLE MORE QUESTIONABLE SW AS UPPER LOW COULD TEND TO OPEN UP OR
SHIFT MORE SE.

MADE LITTLE CHANGES TO MON-WED PERIODS AS HIGH AMPLITUDE UPPER
RIDGE SETS UP PULLING DOWN DRIER BUT STILL RELATIVELY COOL AIR.
KEPT MOST LOWS AROUND 40/LOWER 40S BUT SOME POTENTIAL FOR MID
30S/FROST SOME OF THOSE MORNINGS AND THIS COULD PROVIDE FOCUS FOR
FUTURE FORECASTS.

SOME QUESTION IN HOW MUCH ENERGY MANAGES TO UNDERCUT UPPER RIDGE
TOWARD END OF FORECAST PERIOD WITH GFS ENSEMBLE MEAN/PRIOR GFS RUNS
MORE BULLISH/FARTHER E. DECIDED TO INCLUDE SMALL PRECIP CHANCES
WED FAR SOUTHWEST AND ACROSS SW 1/2 OR SO WED NGT/THU. A SLIGHT
WARMING TREND SHOULD CONTINUE...ALTHOUGH KEPT HIGHS BELOW 70 ALL
AREAS.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

CONVECTION ONCE AGAIN WILL DISRUPT TAF FORECAST THIS
AFTERNOON/EVENING.  IN THE MEANTIME...CLOUD DECK THIS AFTERNOON IS
FLIRTING WITH VFR/MVFR LINE...BUT WILL BECOME MVFR FOLLOWING FRONTAL
PASSAGE/THUNDERSTORMS THIS EVENING THROUGH OVERNIGHT.  CONVECTION
THIS AFTERNOON/EVENING MAY BRING SHORT-LIVED MVFR TO IFR VIS/CIGS AS
WELL AS BRIEF GUSTY WINDS.  HAVE LIFTED CIGS AT ALL SITES DURING THE
LATE MORNING FRIDAY AS LOW MOVES AWAY...AND KEPT GUSTY NORTHWEST
WINDS FROM OVERNIGHT INTO THE MORNING.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/MAYES
Hazardous weather outlook, May 12, 6:13 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
613 PM CDT THU MAY 12 2011

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-131315-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MONTGOMERY-PAGE-KNOX-CEDAR-
THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-
PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
613 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL LIKELY OVERSPREAD MUCH OF THE AREA THIS EVENING
BEFORE WEAKENING AFTER MIDNIGHT. SOME OF THE STORMS MAY BE SEVERE
WITH LARGE HAIL AND ISOLATED TORNADOES THE PRIMARY THREATS. THE
TORNADO THREAT IS GENERALLY BEFORE 10 PM IN NEBRASKA SOUTHEAST OF
ALBION...NORFOLK AND WAYNE AND IN WESTERN IOWA MAINLY NORTH OF
COUNCIL BLUFFS. SOME OF THE HAIL COULD BE LARGER THAN GOLFBALL-
SIZE...AGAIN MOSTLY EAST SOUTHEAST OF THOSE TOWNS. LOW PRESSURE IN
NORTH CENTRAL KANSAS AND SEVERAL BOUNDARIES ACROSS THE AREA WERE
PROVIDING THE NECESSARY FORCING AND WIND SHEAR FOR THE SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF THE AREA LATE
NEXT WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING...PARTICULARLY
FROM AROUND THE HIGHWAY 30 CORRIDOR SOUTHWARD.

IAZ079-090-NEZ067-068-091-093-131315-
MILLS-FREMONT-CASS-OTOE-NEMAHA-RICHARDSON-
613 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL LIKELY OVERSPREAD MUCH OF THE AREA THIS EVENING
BEFORE WEAKENING AFTER MIDNIGHT. SOME OF THE STORMS MAY BE SEVERE
WITH LARGE HAIL AND ISOLATED TORNADOES THE PRIMARY THREATS.  HOWEVER...
THE TORNADO THREAT IS GENERALLY BEFORE 10 PM AND MAINLY IN
NEBRASKA SOUTHEAST OF ALBION...NORFOLK AND WAYNE BUT NORTHWEST OF
FALLS CITY. LOW PRESSURE IN NORTH CENTRAL KANSAS AND SEVERAL
BOUNDARIES ACROSS THE AREA WERE PROVIDING THE NECESSARY FORCING
AND WIND SHEAR FOR THE SEVERE WEATHER THREAT.

MINOR LOWLAND FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FROM AROUND PLATTSMOUTH DOWNSTREAM THROUGH RULO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM AROUND
PLATTSMOUTH DOWNSTREAM THROUGH AROUND RULO INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD POSSIBLY BE NEEDED THIS EVENING...BUT
GENERALLY WEST OR NORTHWEST OF THE AREA.

CHERMOK

In the hours before

Local storm report, May 12, 8:07 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
807 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             SEWARD                  40.91N 97.10W
05/12/2011  M1.75 INCH       SEWARD             NE   TRAINED SPOTTER

&&

DERGAN
Local storm report, May 12, 8:08 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
808 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             COLUMBUS                41.43N 97.36W
05/12/2011  M1.00 INCH       PLATTE             NE   TRAINED SPOTTER

&&
Local storm report, May 12, 8:12 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
812 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             SURPRISE                41.10N 97.31W
05/12/2011  M1.00 INCH       BUTLER             NE   TRAINED SPOTTER

&&

DERGAN
Local storm report, May 12, 8:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
839 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             WYMORE                  40.12N 96.67W
05/12/2011  M1.25 INCH       GAGE               NE   TRAINED SPOTTER

&&

DERGAN
Local storm report, May 12, 8:43 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
843 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             WYMORE                  40.12N 96.67W
05/12/2011  M1.00 INCH       GAGE               NE   LAW ENFORCEMENT

&&

DERGAN
Local storm report, May 12, 8:46 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
846 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             MALCOLM                 40.91N 96.87W
05/12/2011  M0.88 INCH       LANCASTER          NE   TRAINED SPOTTER

&&

DERGAN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:01 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline44 min
May 12, 7:15 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders45 min
May 12, 7:17 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders43 min
May 12, 7:23 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Seward52 min
May 12, 7:27 PM CDTSevere Thunderstorm WarningOAXGage48 min
May 12, 7:52 PM CDTSevere Thunderstorm WarningOAXButler, Colfax, Platte38 min
May 12, 8:09 PM CDTSevere Thunderstorm WarningOAXButler, Seward36 min
May 12, 8:12 PM CDTTornado WarningOAXSeward33 min
May 12, 8:36 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders39 min
May 12, 8:38 PM CDTSevere Thunderstorm WarningOAXGage, Johnson, Pawnee52 min
May 12, 8:41 PM CDTSevere Thunderstorm WarningOAXLancaster49 min
May 12, 8:45 PM CDTFlash Flood WarningOAXPlatte4 hr
May 12, 8:45 PM CDTSevere Thunderstorm WarningOAXButler, Lancaster, Saunders, Seward45 min
May 12, 8:54 PM CDTFlash Flood WarningOAXButler, Seward6 hr
May 12, 8:59 PM CDTFlash Flood WarningOAXLancaster, Saunders4 hr
May 12, 9:15 PM CDTSevere Thunderstorm WarningOAXCass, Douglas, Lancaster, Sarpy, Saunders45 min
May 12, 9:27 PM CDTFlash Flood WarningOAXLancaster, Saunders3 hr
May 12, 10:02 PM CDTFlash Flood WarningOAXDouglas, Sarpy, Saunders3 hr
May 12, 10:06 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy39 min
May 12, 10:32 PM CDTSevere Thunderstorm WarningOAXDouglas, Washington26 min
May 12, 11:45 PM CDTAreal Flood AdvisoryOAXOtoe3 hr

Nearby

Tornado Warnings in Nebraska, 2011Every tornado warning in 2011Tornadoes in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.